1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
The Pathway to Prevention (P2P) for ME/CFS: A Dangerous Process
Gabby Klein gives an overview of the P2P process, shedding light on the pitfalls with advice as to what we can do in protest ...
Discuss the article on the Forums.

Anxiety Increase when Increased HC

Discussion in 'Adrenal Dysfunction' started by villaquinn, May 14, 2014.

  1. villaquinn

    villaquinn

    Messages:
    4
    Likes:
    0
    Last week I upped my HC dose from 20 mg to 25 mg and I have been having more anxiety since the increase. Before the increase, anxiety was very well managed. I've been on HC for about 4 months.
    The increase was due to Nature Throid meds having no effect. I am up to 2 grains of Nature Throid with no increase of energy or really not noticing any difference. Dr thought and I had also read that if there is no effect from thyroid meds then adrenals may not be optimal yet.

    Why would anxiety increase with an increase of HC? Makes no sense unless the increase is shutting down my own production of cortisol meaning I am actually getting less cortisol overall. If this is the case is this a bad thing? If my body is slowing down production I think that wouldn't be good. I'm afraid I might be setting myself up for a life time of being on HC.

    Any thoughts?
     
  2. adreno

    adreno 3% neanderthal

    Messages:
    2,586
    Likes:
    1,944
    Tundras of Europa
    If you are on steroids for more than a week, your HPA axis is already downregulated, but it should come back up to normal once you taper off the steroids. It can take a long time though, about a year or so I read in one study. Not sure why more HC would cause anxiety though, you are right that seems rather weird.
     
  3. Ema

    Ema Senior Member

    Messages:
    3,493
    Likes:
    3,968
    Midwest USA
    It's possible that you are getting more thyroid into your cells from increasing your cortisol. If that's the case, the anxiety should be short lived.

    It's also possible that you're suppressing more cortisol than you are replacing.

    I personally find between 20-30 to be the trickiest area with HC. Below 20 and I clearly produce *some* cortisol (as shown on labs), but at 25 mg of HC, my production is virtually nil (also shown on labs). So it's entirely possible that you are getting anxiety because you actually have less cortisol in your system on 25 mg than you did on 20. The only way to know is to increase again and see if your symptoms improve.

    It's not a bad thing, per se, to suppress your own axis with exogenous steroids as much as it is a normal thing that happens. Studies show that only a tiny percentage of people on long term (years) pharmacological doses of steroids suppress their adrenals permanently. The other 95+% recover just fine, though it can take years for full adrenal function to return.

    You're not setting yourself up for a lifetime on HC by trialing it unless you have a true, underlying adrenal insufficiency.

    Also, many people need 3-5 grains of NTH before they notice a difference. For me, I never noticed a difference from thyroid meds at all even when my labs were optimal. I think the hypothyroidism in ME/CFS is a different beast than "simple" hypothyroidism. I think the metabolism may be turned down for a reason and the immune system resists intervention to raise it. But the only way to know is to try it and to get regular labs to measure your FT4 and FT3 and see how you feel.
     
  4. villaquinn

    villaquinn

    Messages:
    4
    Likes:
    0
    Thanks for the replies.

    It is mostly happening in the evening and night time. I take my last dose of HC around 3:00 pm. So I guess if my body stopped producing, that would be the time I would feel the anxiety since I'm not taking anything then.

    I was wondering if I should take more HC when I'm feeling the anxiety in the evenings or just ride it out while my body may be adjusting to the thyroid meds?
     
  5. Ema

    Ema Senior Member

    Messages:
    3,493
    Likes:
    3,968
    Midwest USA
    I would change your dosing schedule first to something like this (first dose when you wake)

    8 10 mg
    12 7.5 mg
    4 5 mg
    Bed 2.5 mg

    If that doesn't help after a few days, I'd try an increase to 10-10-5-5.
     
  6. villaquinn

    villaquinn

    Messages:
    4
    Likes:
    0
    Thanks! I'll give that a try.

    I want to up my thyroid meds as I have also read that most people need 3-5 grains. I also have read that if you don't have enough cortisol then the thyroid meds won't help. So, I don't know if I'm not feeling anything from the thyroid meds if its simply because I'm not taking enough thyroid meds or enough HC. I guess it's just trial and error at this point. I can tolerate some discomfort during the transitions but I just don't want to do anything that will harm me long term.
     
  7. stevesayshi

    stevesayshi

    Messages:
    97
    Likes:
    78
    Corticosteroids give me terrible anxiety even at very low doses.

    But it could be indirectly related. Have you been more active since increasing your dose? Lactic acid buildup is associated with anxiety.
     
  8. villaquinn

    villaquinn

    Messages:
    4
    Likes:
    0
    Thanks for the reply. No, my activity level hasn't increased. I have spread out the dosing as Ema suggested and that has helped a lot. Some days I have no anxiety, other days still have some in late evening. I may increase an additional 5 mg and space it 10-10-5-5 and see how that goes.
     
  9. alice111

    alice111

    Messages:
    62
    Likes:
    12
    @villaquinn did you figure this out? I had a very similar problem myself! Did you have success with the additional increase?
    thanks :)
     

See more popular forum discussions.

Share This Page